Fake Heroin & The Dangers Of Fentanyl-Laced Street Drugs
Heroin abuse and addiction remain a major public health issue in the United States, claiming thousands of lives each year.
Alarmingly, heroin is also increasingly faked or replaced by an even more potent and far deadlier substance: the synthetic opioid known as fentanyl.
Fentanyl & Fake Heroin
Fentanyl is smuggled through criminal channels and used to imitate illicit drugs like heroin, or laced into other drugs to increase their potency.
Drug dealers may not even know that they are selling fentanyl. And if they do, they aren’t likely to admit it, as the public is increasingly aware of the danger of fentanyl and overdose deaths it causes.
There are several reasons for using fentanyl as fake heroin:
- fentanyl is fully synthetic, and its production does not require a natural product like morphine/opium which can only be grown in certain regions of the world
- fentanyl’s increased potency means that, in theory, the same number of doses can be shipped in 1/50th of the space compared with heroin
- fentanyl offers a better profit margin; once cut with fillers the only reliable way to tell street heroin from street fentanyl is with laboratory testing or harm-reduction test kits
- fentanyl may be even more euphoric and addictive than heroin
- liquid fentanyl can be delivered in a variety of other, seemingly low-risk forms including nasal sprays, eye drops, blotter paper, or candy
Heroin Vs. Fentanyl
Heroin and fentanyl share a long list of similarities, including:
- action: both work by stimulating the body’s opioid receptors to produce pain relief, euphoria, and sedation
- ingestion: both can be taken in a variety of ways, including swallowing, snorting, and smoking
- appearance: with the exception of black tar heroin, both drugs typically look like white powders, but they can be produced in different forms
- trafficking: both are trafficked and smuggled over international borders before being diluted with fillers and sold on the street by drug dealers
- risk of overdose: both are powerful opioids able to trigger deadly overdose effects, which can be reversed with the opioid antidote naloxone (Narcan)
- dependence and addiction: both are habit-forming drugs, leading to addiction, physical dependence, withdrawal symptoms, and serious long-term health risks
Key differences between heroin and fentanyl include:
- production: while both are opioid drugs, fentanyl is a fully synthetic (man-made) drug produced in laboratory settings, while heroin is derived from the natural opiate drug morphine, which is extracted from poppy plants
- potency: whereas heroin is approximately twice as potent as morphine, fentanyl can be 100 times as powerful, and can even be absorbed through skin contact
- risk of overdose: because of its extreme potency, even a minuscule error in fentanyl dosing can trigger fatal overdoses, making heroin (which is deadly in its own right) look almost forgiving by comparison
Fentanyl & Fake Pills
The DEA, Department of Justice, and a variety of other law enforcement groups have issued numerous public safety alerts focused on counterfeit medications. These fake drugs are produced by criminal groups and illicitly marketed and delivered to the American public.
Unfortunately, given the size of the internet and ease of ordering overseas products, these falsified drugs are easy to purchase and often contain unpredictable and dangerous ingredients.
- faked stimulants resembling prescription amphetamines (Adderall) may instead contain the potent, long-acting stimulant drug methamphetamine
- faked prescription opioids that resemble oxycodone (Oxycontin) or other painkillers may instead have an unknown dosage of fentanyl
- faked benzodiazepines resembling alprazolam (Xanax) or others may instead contain “designer drugs” with unpredictable and poorly understood effects
In each case, these fake pills, tablets, or capsules may be produced with shapes, colors, or markings that closely resemble authentic medications, making detection difficult.
Signs of a fentanyl overdose, or any other opioid overdose, include:
- constricted/pinpoint pupils
- falling asleep or losing consciousness
- slow, weak, or stopped breathing
- low body temperature
- choking or gurgling sounds
- limp body
- cold and/or clammy skin
- blue lips or fingertips
- mental confusion
If you suspect a drug overdose has occurred, you should immediately administer naloxone, if you have it available, and call local emergency medical services.
With alarming rises in fentanyl-related overdose deaths, purchasing heroin or other opioid drugs off the street is dangerous. If you or a loved one live with addiction and struggle to stop using, we can help. To learn more about treatment options such as detox, inpatient, and outpatient treatment, please contact Ark Behavioral Health today.
Centers for Disease Control and Prevention (CDC) - Fentanyl Facts
Drug Enforcement Administration (DEA) - Counterfeit Pills
Drug Enforcement Administration (DEA) - One Pill Can Kill
National Institute on Drug Abuse (NIDA) - Fentanyl DrugFacts
Substance Abuse and Mental Health Services Administration (SAMHSA) - SAMHSA Opioid Overdose Toolkit
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
We've got you covered.
Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.
People Also Read
- Fake Fentanyl
- Fake Oxycodone
- Fake Hydrocodone
- Rise Of Fentanyl Laced Drugs
- Teen Drug Overdose Deaths
- Heroin Street Prices
- Fentanyl Warnings & Side Effects
- Most Dangerous Opioids
- What Is China White?
- Addiction Treatment By State
- Heroin Overdose
- What Is Black Tar Heroin?
- Fake Meth
- Fake Crack
- Identifying Fake Xanax
- Fake Adderall